Louisiana, 2021

Damaging Winds in Louisiana, October 27, 2021

October 27, 2021 · NWS SHV · 3 events in 3 counties and zones

A very potent upper level trough entered the Southern Plains late on October 26th and ejected eastward into the Four-State Region on October 27th, accompanied by a strong cold front. A line of severe thunderstorms developed ahead of the cold front as the upper trough pivoted directly across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very potent upper level trough entered the Southern Plains late on October 26th and ejected eastward into the Four-State Region on October 27th, accompanied by a strong cold front. A line of severe thunderstorms developed ahead of the cold front as the upper trough pivoted directly across the area. These storms resulted in numerous reports of wind damage across parts of East Texas throughout the morning hours before the line pushed east into North Louisiana around midday through the mid-afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 27, 10:03 AM CST, 22 minutes earlier.

Area forecast discussion, Oct 27, 10:03 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1103 AM CDT Wed Oct 27 2021

.UPDATE...

As expected, a squall line is growing in intensity as it pushes
through the Arklatex and toward Central LA. Instability is
definitely higher south of I-20 in advance of the line, but there
is enough marginal instability to the north to be concerned with
at least isolated severe wind gusts and a brief tornado cannot be
ruled out. But along and south of I-20 the brief tornado and
damaging wind gust threat is a bit higher, although there is a
question as to whether low level wind shear profiles are quite
high enough to foster a solid squall line tornado threat. We are
putting up a special weather balloon right now to help further
evaluate the details of low level instability and wind shear.
Expect this line to advance east/northeast through the region into
the early afternoon hours with still some potential for a
secondary convective line to develop over the northern half of
zones along the actual cold frontal zone and strong upper low
synoptic lift coming in from later this afternoon into early this
evening. Some severe weather threat may remain with this secondary
line later, although the predominant threat is definitely with the
initial line moving through right now.

Otherwise, tornado watches have previously been put in place for
all areas (except Union and Ouachita Parishes) ahead of the squall
line south of the AR/LA border. These watches expire at 4 PM CDT,
but we will be canceling most areas following the squall passage.
/50/

&&

.PREV DISCUSSION... /issued 608 AM CDT Wed Oct 27 2021/

AVIATION...

Patchy MVFR cigs to continue ahead of a cold front and associated
tstms presently ongoing across N TX and ern OK. Line of storms to
move into the area right at the start of the pd, continuing ewd
across our region through 00Z Thursday, with some very strong
winds and low flight categories possible invof convection.
Although more uncertain, a secondary line of storms may develop
shortly behind the first, which would primarily impact our S AR
terminals. Improvement to VFR conditions will begin from w to e
around 18Z and conclude prior to 06Z tonight. Otherwise, gusty
sely winds ahead of the front will become wly to nwly after
fropa. /12/

PREV DISCUSSION... /issued 325 AM CDT Wed Oct 27 2021/

SHORT TERM.../Today through Thursday/

Potent longwave trof movg into the Plains this morning already
fueling a line of strong to severe storms roughly along the I-35
corridor of OK/TX. This line of storms, according to the latest
model guidance, will arrive at our wrn edge right around sunrise.
Very strong deep-layer and low-level wind shear will intersect
with a moist and at least moderately unstable airmass present
across the srn half of the region. As such, see no reason why this
line of storms won't continue its ewd march with the threat for
wind damage and isold tornadoes firmly taking shape during daytime
heating along the associated dryline/Pacific front. Shortly on the
heels of the dryline/Pac front, the main cold push along a
secondary push of energy around the base of the upper low will tap
into lingering weak instability across the nrn half of the
region, resulting in perhaps another line of convection later this
morning. There does appear to be a non-zero threat for these
storms to also reach severe limits, with damaging winds/isold
tornadoes the primary concerns.

Convection should be e of the region by the middle part of the
evening. Some additional shwrs in wrap-around moisture along the
swrn flank of the upper low will be possible, mainly n of I-20
through the overnight and morning hours of Thursday. However, the
bigger story for Thursday will be the gradient winds. Latest model
guidance pins portions of our region with sustained winds in the
25-30 mph range with gusts of around 40 mph. Fully expect wind
headlines to be needed, but will defer those to later shifts to
decide exactly what headline will be needed and to allow for the
severe threat to remain the primary story for this cycle. Strong
CAA will bring below normal max temps in the 60s at most sites
for Thursday. /12/

LONG TERM.../Thursday Night through Tuesday Night/

A very active weather pattern in the short-term will transition into
much quieter weather for this long-term forecast period. Behind the
front, the region will remain under NW flow for some time, allowing
for both afternoon highs and overnight lows to remain well below
average. However, look for the 500mb flow to finally take a more
zonal shift to start the next workweek. This will allow for
temperatures to begin warming, albeit only back up to a seasonal
feel. The most notable item in the long term will be the winds
through Saturday. The pressure gradient behind the front will remain
incredibly tight for some time, allowing for very strong winds
across the region. Wind headlines will likely be needed into the
weekend, with the extended of the headlines to follow in subsequent
forecasts.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  56  67  53 / 100  10  20   0
MLU  78  55  65  52 / 100  60  30  10
DEQ  73  51  61  47 / 100  20  50   0
TXK  75  55  63  51 / 100  10  30   0
ELD  73  51  61  48 / 100  60  40  10
TYR  78  56  71  51 / 100   0   0   0
GGG  78  54  69  50 / 100   0  10   0
LFK  80  55  74  51 /  90   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

50/12/44
Hazardous weather outlook, Oct 27, 2:56 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
356 AM CDT Wed Oct 27 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-280900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
356 AM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms will be possible areawide today,
as a strong cold front moves east across the region. The threat
looks to begin as early as daybreak in our western zones of east
Texas, with the greatest chance of severe weather along and south
of the I-20 corridor. The primary threats associated with this
line look to be damaging winds, and an isolated tornado or two
cannot be ruled out. After the threat diminishes Wednesday evening
as the cold front departs to the east, gusty west/northwest winds
can be expected overnight and into the day Thursday, with some
gusts reaching as high as 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Strong gusty winds will remain possible under a tight pressure
gradient through Saturday. Wind headlines will likely be issued in
the wake of the severe weather today. At times, winds my be
sustained over 20mph, with gusts over 40mph possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed throughout the day
Wednesday.

44

In the hours before

Special weather statement, Oct 27, 8:31 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
931 AM CDT Wed Oct 27 2021

TXZ150>153-165-166-271530-
Panola TX-Angelina TX-Nacogdoches TX-San Augustine TX-Rusk TX-
Shelby TX-
931 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of south central Panola,
southeastern Rusk, Nacogdoches, Shelby, Angelina and San Augustine
Counties through 1030 AM CDT...

At 930 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Minden to near Nacogdoches to
8 miles southeast of Diboll. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lufkin, Nacogdoches, Center, Diboll, Huntington, San Augustine,
Tenaha, Timpson, Garrison, Joaquin, Melrose, Martinsville, Bland
Lake, Neuville, Trawick, Woden, Macune, Etoile, Shelbyville and
Burke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 400 PM CDT for Deep East
Texas.

&&

LAT...LON 3104 9449 3107 9459 3110 9465 3109 9467
      3112 9478 3156 9472 3197 9481 3200 9405
      3169 9400 3144 9402 3141 9404 3137 9402
      3134 9404 3131 9405 3126 9403 3116 9405
      3112 9404 3103 9447
TIME...MOT...LOC 1430Z 257DEG 32KT 3191 9469 3158 9458 3110 9469

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Oct 27, 8:41 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
941 AM CDT Wed Oct 27 2021

TXZ097-109>112-125-126-137-138-150-271545-
Upshur TX-Gregg TX-Harrison TX-Cass TX-Camp TX-Bowie TX-Marion TX-
Morris TX-Rusk TX-Titus TX-
941 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of Marion, Cass,
Harrison, northeastern Rusk, southwestern Bowie, eastern Upshur,
Morris, southeastern Titus, eastern Camp and Gregg Counties through
1045 AM CDT...

At 941 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cookville to near Daingerfield to near Diana to
6 miles southeast of Longview. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Longview, Marshall, Mount Pleasant, Kilgore, White Oak, New Boston,
Hallsville, Daingerfield, Jefferson, Linden, Hughes Springs, Lone
Star, Naples, Ore City, Maud, Omaha, East Mountain, Cason, Us 259 And
I 30 Intersection and Rocky Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3323 9500 3345 9438 3322 9428 3293 9422
      3260 9425 3240 9429 3237 9446 3239 9449
      3237 9449 3230 9487 3257 9484 3286 9487
      3306 9492
TIME...MOT...LOC 1441Z 227DEG 29KT 3320 9487 3300 9477 3264 9469 3243
9471

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Local storm report, Oct 27, 8:55 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 AM CDT WED OCT 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     TSTM WND DMG     LUFKIN                  31.34N 94.73W
10/27/2021                   ANGELINA           TX   LAW ENFORCEMENT

            LUFKIN PD REPORTS SEVERAL BULLETIN BOARDS
            DOWN, TREES, POWER LINES DOWN IN THE
            DOWNTOWN AREA ABOUT A BLOCK FROM THE POLICE
            STATION.

&&

25
Special weather statement, Oct 27, 9:08 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1008 AM CDT Wed Oct 27 2021

LAZ001-010-TXZ138-151-271615-
De Soto LA-Caddo LA-Panola TX-Harrison TX-
1008 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of northwestern De Soto
and southwestern Caddo Parishes, southeastern Harrison and Panola
Counties through 1115 AM CDT...

At 1007 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Tatum to 6 miles north of
Timpson. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shreveport, Carthage, Mansfield, Greenwood, Stonewall, Tatum,
Beckville, Deberry, Elysian Fields, South Mansfield, Gary City,
Keachi, Grand Cane, Longstreet, Keat Chie, Front, Spring Ridge,
Kingston, Midyett and Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 400 PM CDT for northwestern
Louisiana...and northeastern Texas.

&&

LAT...LON 3231 9452 3237 9449 3249 9373 3202 9365
      3198 9443
TIME...MOT...LOC 1507Z 261DEG 32KT 3236 9443 3200 9437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Oct 27, 9:28 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1028 AM CDT Wed Oct 27 2021

LAZ010-017-TXZ151-153-165>167-271630-
De Soto LA-Sabine LA-Sabine TX-Panola TX-Angelina TX-
San Augustine TX-Shelby TX-
1028 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of southern De Soto and
Sabine Parishes, southeastern Panola, Shelby, southeastern Angelina,
San Augustine and Sabine Counties through 1130 AM CDT...

At 1027 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tenaha to near Bland Lake to near
Ebenezer. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Center, Mansfield, Milam, Many, San Augustine, Zwolle, Logansport,
Hemphill, Tenaha, Pineland, Joaquin, Converse, Patroon, Bland Lake,
Neuville, Rosevine, Macune, Shelbyville, Oak Grove and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 400 PM CDT for northwestern
Louisiana...and eastern Texas. A Tornado Watch also remains in effect
until 400 PM CDT for northwestern Louisiana...and eastern and
northeastern Texas.

&&

LAT...LON 3160 9422 3199 9428 3203 9352 3161 9344
      3128 9347 3128 9353 3125 9354 3124 9356
      3123 9354 3119 9355 3117 9358 3118 9363
      3116 9391 3114 9404 3111 9406 3108 9425
TIME...MOT...LOC 1527Z 268DEG 28KT 3198 9423 3161 9416 3107 9420

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Oct 27, 9:47 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1047 AM CDT Wed Oct 27 2021

ARZ050-051-059-060-070-071-OKZ077-TXZ097-112-271645-
Howard AR-Hempstead AR-Lafayette AR-Sevier AR-Little River AR-
Miller AR-McCurtain OK-Cass TX-Bowie TX-
1047 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of Little River,
southwestern Hempstead, Miller, southern Sevier, southwestern
Lafayette, southeastern Howard, southeastern McCurtain, northeastern
Cass and Bowie Counties through 1145 AM CDT...

At 1047 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Broken Bow to near New
Boston to near Linden. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Texarkana, De Queen, Atlanta, Wake Village, Ashdown, Nashville, New
Boston, Mineral Springs, Horatio, Foreman, Nash, Hooks, Linden, Queen
City, Redwater, Maud, Red Lick, Fouke, Lockesburg and Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 400 PM CDT for northwestern
Louisiana.

&&

LAT...LON 3407 9391 3302 9364 3302 9404 3301 9404
      3300 9441 3349 9451 3399 9473
TIME...MOT...LOC 1547Z 270DEG 22KT 3394 9458 3349 9445 3308 9436

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16

The radar

The Shreveport radar (KSHV), 0 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
October 27, 10:25 AM CST
Where
Caddo County, 0.84 mi WNW of (Shv)shreveport Rgnl
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.453, -93.844

A tree was downed near Financial Plaza just west of the Shreveport Regional Airport.

Thunderstorm Wind, Grant

When
October 27, 12:20 PM CST
Where
Grant County, 3.14 mi NW of Aloha
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.614, -92.815

Trees and power lines were downed on Highway 71 northwest of Colfax.

Thunderstorm Wind, La Salle

When
October 27, 1:20 PM CST
Where
La Salle County, 3.41 mi ESE of Eden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.630, -92.197

A tree was blown down on LA 773.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983873, 983874, 983875.